Home Medication and medical testsAnti-inflammatories What to take for a cold: Paracetamol or Ibuprofen?

What to take for a cold: Paracetamol or Ibuprofen?

by Alivia Nyhan
Published: Last Updated on

Paracetamol and Ibuprofen are two medications that we all have in our medicine cabinet. They are the most widely used and popular painkillers, which we use almost for everything. Both belong to non-steroidal anti-inflammatory drugs (NSAIDs). However, they do not do precisely the same function. It is customary to resort to them interchangeably when we have a common cold, but it is not entirely correct.

Although both are good cold remedies, we must know what each is for and choose one or the other depending on the symptoms we present. In this FastlyHealarticle, we explain what to take for a cold: Ibuprofen or Paracetamol.

What is Ibuprofen for

Ibuprofen is a non-steroidal anti-inflammatory drug (NSAID) that works by inhibiting the creation of a substance called cyclooxygenase-2, which is produced when there is damage to some part of the body. This substance synthesizes another called prostaglandin, responsible for the inflammatory process, pain, and fever. Therefore, Ibuprofen ensures that by inhibiting this substance, there is no inflammation and, therefore, there is no pain.

Ibuprofen acts in the same area of ​​damage and reduces inflammation at that same point, so its action is local. That is why it is recommended for:

  • Muscle pains.
  • Injuries that present with a rash.
  • Period pains.
  • Sore throats when there is inflammation.

Ibuprofen usually takes effect within 30 minutes of handling, and its remedy can last up to six hours. We can find 400 mg and 600 mg ibuprofen, although 600 mg doses are more common in Spain. It is advisable to take an amount every eight hours or every six, but in no case should you exceed four doses of 600 mg a day.

Ibuprofen should be taken on a full stomach or with meals and should not be used for prolonged periods unless directed by our doctor. It can have some adverse effects on the abdomen that should be considered; that is why it is not recommended in some patients. If Ibuprofen causes stomach problems, its impact can be reduced with other medications such as Omeprazole (gastric protector).

In addition, it contains acidic chemicals that can promote stomach ulcers and burns on the stomach lining.

Since it can also affect blood clotting and the cardiovascular system, Ibuprofen should not be taken by those with severe heart, liver, or kidney problems. Nor if you have bleeding or clotting problems or are taking blood thinners, pregnant or lactating women are also a contraindication.

What is Paracetamol for

Paracetamol, like Ibuprofen, is also a non-steroidal anti-inflammatory drug (NSAID), although it acts in a very different way. It also inhibits prostaglandin synthesis, but unlike Ibuprofen, which is local, Paracetamol acts in the brain. In this way, as the brain is the one that sends the nerve signals, we stop feeling the pain.

Although it is within the group of anti-inflammatories, Paracetamol does not act in this type of process; its function is rather analgesic and antipyretic. Therefore Paracetamol is a good remedy for:

  • Headaches
  • Lower the fever
  • Toothache
  • Gripe

But it will not work correctly with muscle aches or inflammatory processes.

Paracetamol does not take effect until 45 or 60 minutes after taking it, and its action lasts approximately four hours. However, we find higher doses. We can buy Paracetamol of 650 mg or 1 g, and we can find it in pills or solvent sachets. In this case, it is advisable to take a dose every four or six hours, either 650 mg or 1g. In adults, the amount cannot exceed 4 g per day (in 24 hours), four 1g sachets or pills, or six 650 mg.

Paracetamol also has side effects on the stomach, although not so many because its action is focused on the brain. But it is not good to abuse it either because it can damage the liver or kidneys.

It is not contraindicated in pregnancy and lactation, but a doctor should be consulted before taking it. People with liver or kidney problems should consult a doctor and probably should not take Paracetamol. In the same way, those people who regularly consume alcohol (three or more drinks a day, be it beer, wine, or spirits …) should be careful with Paracetamol as it could cause liver damage.

Best Cold Medicine: Paracetamol or Ibuprofen?

As we have seen, both drugs, Paracetamol and Ibuprofen, are effective as pain relievers and reduce fever. However, depending on each case, you will have to decide which of them to take.

Ibuprofen works faster because its function is local, as we have seen, and its duration is more significant. Paracetamol is not a good anti-inflammatory, and its effect is negligible, but it has fewer side effects and is antipyretic (lowers fever).

Therefore, when we have a common cold, if it occurs with a sore throat or an inflammatory process, it will be better to go to Ibuprofen. On the other hand, if it is a mild pain, but instead there is a feverParacetamol should be used. Paracetamol is more indicated for flu processes, so it will be a good remedy in a common cold that occurs with or without fever in which there may be a headache.

However, we will choose Ibuprofen if it is a common cold that causes sore throats due to having been inflamed or even in those colds in which there is a general malaise and pain in the muscles.

However, it would help if you did not use them together as it will not add their effect and can cause damage, but you can complement them. You can alternate one or the other leaving a space of at least four hours between each take so that the distances between each variation of the same drug will be greater. Still, it’s best to discuss this with your doctor.

For a cold that also occurs with a cough, whether dry or productive, it is best to go to the doctor to make a more precise diagnosis and, in any case, resort to some syrup.

You should know that while taking either of these two medications, it is not recommended to drink alcohol.

This article is merely informative, at FastlyHeal .com we do not have the power to prescribe medical treatments or make any type of diagnosis. We invite you to see a doctor in the case of presenting any type of condition or discomfort.

If you want to read more articles similar to What to take for a cold: Paracetamol or Ibuprofen? We recommend that you enter our category of Medication and medical tests .

You may also like

Leave a Comment